

## **CNU ILLINOIS 10th ANNUAL STATE CONFERENCE**

Friday, September 22, 2017 Oak Park Library | Veterans Room (2nd Floor of the Main Library) 834 Lake Street, Oak Park, IL 60301

Fee - Members (\$40), Non-Members (\$60), Students (\$25) https://cnuil10-mindthegap.eventbrite.com

## *"Mind the (Housing) Gap: Filling the Missing Middle for Walkable and Affordable Neighborhoods"*

The Missing Middle has many housing types: the two-flat, the townhome, the granny flat, the coach home. Together, they support affordable, diverse, and compact communities.

Yet, this critical link in our region's housing supply is disappearing in some communities -- and it's not being developed in others. According to data from the **DePaul Institute of Housing Studies**, two-to-four flats make up 27 percent of Chicago's housing stock. These buildings serve as the cornerstone of many Chicago blocks, but the city is losing these types at a rapid pace as they are converted to single family homes. Meanwhile, many suburban communities struggle to attract and maintain a diverse population, particularly young professionals and families. With a lack of options driving up the cost of housing, walkable communities are often out of reach.

That's why CNU is hosting Mind the (Housing) Gap: Filling the Missing Middle for Walkable and Affordable Neighborhoods. On Friday, September 22, we are convening municipal planners, architects, engineers, developers, and advocates to explore how small-scale, locally-motivated, and incremental development can address equitable housing. The one-day event will feature the following components:

• Education about the basic components of the Missing Middle housing and its role in

supporting and preserving affordability in walkable communities;

- A *keynote presentation* by Jim Kumon of the Incremental Development Alliance that lays out the financial and civic groundwork for making small scale development succeed;
- A *walking tour* of Oak Park will use the Village as a "learning lab" to document how different housing types have helped protect its diversity and include more affordability;
- An *afternoon panel* of experts will dive deep into the design, development and policies necessary to encourage Missing Middle Housing across the region; and
- A lively *pecha kucha* highlights local initiatives working to creatively fill our housing gap and strengthen the network of community-minded citizens that can make it happen.

## **PROGRAM SCHEDULE**

<i>Morning Program:</i> 9:00-9:30	Registration & Continental Breakfast Published Program Start Time: 9:30am
9:30-9:50	<ul> <li>CNU Illinois Welcome (20 minutes) - Kyle Smith, CNU-IL</li> <li>Introduction to Missing Middle housing and an analysis of our regional housing market</li> </ul>
9:50-9:55	Morning Introduction - Andy Geer, Enterprise Community Partners
9:55-10:40	<ul> <li>Keynote (45 minutes) - Jim Kumon, Incremental Dev. Alliance</li> <li>Persuasive presentation on what incremental development looks like in practice and how your city can support small developers</li> </ul>
10:45-11:00	<ul> <li>Walking Tour Introduction - Jennifer Settle, CNU-IL</li> <li>Introduction to tour &amp; exercise. Documentation from this exercise will be contributed to Missing Middle website</li> <li>Program break and organize to depart</li> </ul>
11:00-12:00	Oak Park Missing Middle Walking Tour (60 minutes) <ul> <li>Guided by Rob Breymaier, Oak Park Regional Housing Center</li> </ul>
12:00-12:30	<ul> <li>Missing Middle Documentation Exercise (30 minutes)</li> <li>Depart in small groups to individual sites</li> <li>Photograph &amp; complete documentation worksheets</li> </ul>
12:30-12:45	Return to Conference Location
12:45-1:00	Lunch Served in Veterans Room

•	15	Minutes -	- Pro	ogran	ning	Break
---	----	-----------	-------	-------	------	-------

Afternoon Program:	
1:00-1:15	CNU Illinois Welcome - Katie Daley, CNU-IL
	<ul> <li>CNU-IL Announcements and introduction to afternoon panelist</li> </ul>
	A word from our sponsors
1:15-2:30	Panel Discussion (75 minutes)
	<ul> <li>60 Minutes-Moderated Debate</li> </ul>
	15 Minutes-Q&A
	<ul> <li>Moderator: Jim Kumon, Incremental Development Alliance</li> <li>Panel Participants:</li> </ul>
	Ghian Foreman, Executive Director of Greater Southwest Development Corporation; Jaime Torres Carmona, Founder & Principal of Canopy; Tammie Grossman, Development Customer Services Director with Village of Oak Park
2:30-2:40	Afternoon Program Wrap Up (10 minutes)- Gary Scott, CNU-IL  • Program Break & Coffee/Dessert bar open • Pecha Kucha Introduction
2:40-3:25	Pecha Kucha (45 minutes)
	<ul> <li>6-minute presentations (TBD)</li> </ul>
	<ul> <li>606 Ordinance - Ana Irizarry, LUCHA</li> </ul>
	<ul> <li>Chicago Cottages - Eithne McMenamin</li> </ul>
	<ul> <li>Housing Plus - Marty Cerny</li> </ul>
	<ul> <li>Oak Park Arts District - Chris Dillion</li> </ul>
	History & Context of Midwestern Middle - MGLM Architects
3:25-3:30	Closing Remarks (5 minutes)- Kyle Smith, CNU-IL
3:30-4:30	<ul><li>Happy Hour (60 minutes)</li><li>Networking at an off-site location</li></ul>